Skip to main content Accessibility help

Dynamical Analysis of a Stage-Structured Model for Lyme Disease with Two Delays

  • Dan Li (a1) and Wanbiao Ma (a2)


In this paper, a nonlinear stage-structured model for Lyme disease is considered. The model is a system of diòerential equations with two time delays. We derive the basic reproductive rate ${{R}_{0}}\left( {{\tau }_{1}},\,{{\tau }_{2}} \right)$ . If ${{R}_{0}}\left( {{\tau }_{1}},\,{{\tau }_{2}} \right)\,<\,1$ , then the boundary equilibrium is globally asymptotically stable. If ${{R}_{0}}\left( {{\tau }_{1}},\,{{\tau }_{2}} \right)\,>\,1$ , then there exists a unique positive equilibrium whose local asymptotic stability and the existence of Hopf bifurcations are established by analyzing the distribution of the characteristic values. An explicit algorithm for determining the direction of Hopf bifurcations and the stability of the bifurcating periodic solutions is derived by using the normal form and the center manifold theory. Some numerical simulations are performed to confirm the correctness of theoretical analysis. Finally, some conclusions are given.



Hide All
[1] Aiello, W. G. and Freedman, H. I., A time delay model of single-species growth with stage structure. Math.Biosci. 101(1990), 139153.
[2] Aiello, W. G., Freedman, H. I., and Wu, J., Analysis of a model representing stage-structured population growth with state dependent time delay. SIAM J. Appl. Math. 52(1992), no. 3, 855869.
[3] Barbour, A. G. and Fish, D., The biological and social phenomenon ofLyme disease. Science 260(1993), 16101616.
[4] Beretta, E. and Kuang, Y., Geometric stability switch criteria in delay differential systems with delay dependant parameters. SIAM J. Math. Appl. 33(2002), 11441165.
[5] Caraco, T., Gardner, G., Maniatty, W., Deelman, E., and Szymanski, B., Lyme disease: self-regulation and pathogen invasion. J. Theor. Biol. 193(1998), 561575.
[6] Caraco, T., Glavanakov, S., Chen, G., Flaherty, J., Ohsumi, T., and Szymanski, B., Stage-structured infection transmission and a spatial epidemic: A model for Lyme disease. Am. Nat. 160(2002), 348359.
[7] Guo, H. and Li, M. Y., Global stability in a mathematical model of tuberculosis. Can. Appl. Math. Q. 14(2004), 185197.
[8] Hale, J. and Lunel, S., Introduction to functional differential equations. Springer-Verlag, New York, 1993.
[9] Hassard, B., Kazarinoff, N., and Wan, Y., Theory and application of Hopf bifurcation. Cambridge: Cambridge University Press, 1981.
[10] Korobeinikov, A. and Maini, K. A., A Lyapunov function and global properties for sir and seir epidemiological models with nonlinear incidence. Math.Biosci. Eng. 1(2004), 5760.
[11] Kurtenbach, K., Hanincova, K., Tsao, J. I., Margos, G., Fish, D., and Ogden, N. H., Fundamental processes in the evolutionary ecology of lymeborreliosis. Nat. Rev. Microbiol. 4(2006), 660669.
[12] Liu, X. and Zhao, X., A periodic epidemic model with age structure in a patchy environment. SIAM J. Appl. Math. 71(2011), 18961917.
[13] Ma, Z., Liu, J., and Li, J., Stability analysis for differential infectivity epidemic models. Nonlinear Anal. Real World Appl. 4(2003), 841856.
[14] Ruan, S. and Wei, J., On the zeros of a third degree exponential polynomial with applications to a delayed model for the control of testosterone secretion. IMA J. Math. Appl. Med. Biol. 18(2001), 4152.
[15] Wang, W. and Zhao, X., An age-structured epidemic model in a patchy environment. SIAM J. Appl. Math. 68(2005), 15971614.
[16] White, D. J., Lyme disease, Oxford University Press. New York. 1998.
[17] Yu, C., Wei, J., and Zou, X., Bifurcation analysis in an age-structured model of a single single species living in two identical patches. Appl. Math. Modelling. 34(2010), no. 4,1068-1077.
[18] Zhang, Y. and Zhao, X., A reaction-diffusion Lyme disease model with seasonality. SIAM J. Appl. Math. 73(2013), 20772099.
[19] Zhao, X., Global dynamics of a reaction and diffusion model for Lyme disease. J. Math. Biol. 65(2012), 787808.
MathJax is a JavaScript display engine for mathematics. For more information see


Dynamical Analysis of a Stage-Structured Model for Lyme Disease with Two Delays

  • Dan Li (a1) and Wanbiao Ma (a2)


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed